They rank among the most-prescribed drugs in the United States each year with over 20 million prescriptions. However, popular type 2 diabetes meds known as DPP-4 inhibitors now carry a new risk according to the FDA.
Last week, the agency issued a safety announcement advising that dipeptidyl peptidase-4 (DPP- 4) inhibitors can cause severe joint pain, and ordered that new products carry an additional warning on their label.
The warning applies to the brand names Januvia, Janumet, Onglyza, Kombiglyze, Tradjenta, Glyxambi, Jentadueto, Nesina, Kazano and Oseni. However, the Januvia and Onglyza brands make up over 80% of all prescriptions.
DPP-4 inhibitors are prescribed along with a healthy diet and exercise in order to treat type 2 diabetes. They work by blocking a protein that increases blood glucose levels. The first of these, Januvia, has been on the market since 2006.
The FDA discovered a link to joint pain in a review of their Adverse Event Reporting System, a database made up of complaints logged by patients and physicians, as well as mandatory side effect reporting by drug makers.
Recently, 33 cases of severe joint pain have been reported. However, experts estimate that only 25% of actual drug side effects make their way to the FDA database, so many more patients could be experiencing the issues.
The warning states that patients may suffer joint pain from DPP-4 drugs as soon as a day after starting them, or the pain may not surface for a few years.
Fortunately, the problem seems to resolve once patients stop taking the medication.
The FDA is urging those taking the diabetes drugs not to stop unless they first talk with their doctors. However, they should speak with them immediately if they have experienced the joint pains.
Joint pain isn’t the only danger of DPP-4 diabetes drugs either. In the past, the FDA has warned that they may be linked to pancreatitis, allergic reactions and hypoglycemia.
Follow DrugNews for more updates on FDA warnings and research related to diabetes medications.
FDA. FDA Drug Safety Communication: FDA warns that DPP-4 inhibitors for type 2 diabetes may cause severe joint pain. (August 28, 2015). Retrieved from www.fda.gov
Staton, T. New hurdle for DPP-4 diabetes meds: FDA spotlights risk of 'disabling' joint pain. FiercePharma. (August 31, 2015). Retrieved from www.fiercepharma.com
The U.S. Food and Drug Administration has identified a troubling number of reports of both pancreatitis and liver damage among patients taking the popular rheumatoid arthritis drug Actemra.
Families suing drug maker GlaxoSmithKline over alleged birth defects from their anti-nausea medication Zofran have raised new charges that the company hid safety data from the FDA and is blocking evidence of false advertising.